Indiana, 2010

Damaging Winds in Indiana, June 15, 2010

June 15, 2010 · NWS PAH · 5 events in 5 counties and zones

Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
2
Property damage
$139,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Clusters of thunderstorms developed along a cold front as it moved east across the Mississippi Valley. As the atmosphere became very unstable due to daytime heating and hot south winds, the clusters evolved into a well-organized mesoscale convective system during the afternoon. Numerous reports of damaging winds accompanied storms within the complex as it moved southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 15, 2:56 PM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 15, 2:56 PM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
256 PM CDT TUE JUN 15 2010

.UPDATE...
UPDATED PUBLIC DISCUSSION FOR SHORT MESOSCALE UPDATE. ALSO UPDATED
AVIATION SECTION.

&&

.DISCUSSION...
GIVEN SEVERE WIND GUSTS (REPORTED 70 MPH FROM KCGI ASOS) AND
REPORTS OF DAMAGE ACROSS THE AREA DUE TO THE ONGOING
STORMS...WENT AHEAD AND LOCALLY EXTENDED THE SEVERE THUNDERSTORM
WATCH TO INCLUDE ALL OF SOUTHERN ILLINOIS AND MOST OF WEST
KENTUCKY. WIND GUSTS OF 60 TO 70 MPH ARE LOOKING MORE AND MORE
LIKELY WITH THE STRONGER STORMS. DAMAGE SO FAR HAS CONSISTED OF
POWER POLES AND TREES DOWN AS WELL AS SOME STRUCTURAL DAMAGE.

PREVIOUS DISCUSSION...(SENT AT 106 PM CDT)
MID LEVEL CIRCULATION SEEN ON SATELLITE AND RADAR MOSAIC /
PROFILER OVERLAY...MOVING INTO NW MISSOURI WITH A SHARP INCREASE
IN CONVECTION NOTED FROM ECNTRL ILLINOIS INTO SOUTHEAST MISSOURI.
SVR WATCH IS ONGOING THROUGH 9 PM AND INCLUDES OUR NORTHERN
COUNTIES. PROSPECT FOR SVR IS A TAD HIGHER TODAY WITH SLIGHTLY
BETTER FLOW ALOFT AND COOLER TEMPS ALOFT ALLOWING FOR STEEPER
LAPSE RATES. WIND SHOULD BE THE MAIN THREAT...BUT SOME HAIL IS
POSSIBLE TOO. PARENT UPPER SYSTEM WILL MOVE INTO THE GREAT LAKES
REGION BY 12Z WEDNESDAY WHILE A WEAK SLOW MOVING FRONTAL BOUNDARY
PUSHES INTO THE AREA. WILL TRANSLATE BEST POPS EAST WITH TIME
TONIGHT...THEN SUPRESS THEM TO OUR SOUTHERN MOST COUNTIES
WEDNESDAY...WITH MOST OF THE AREA DRY AS THE FRONT MAKES EVEN
FARTHER SOUTHWARD PROGRESS.

THE RIDGE WILL REMAIN PROMINENT ACROSS THE SOUTHERN/SOUTHEAST STATES
LATE WEEK THROUGH EARLY NEXT WEEK. KEPT SLIGHT CHANCE OF DIURNAL
CONVECTION GOING THROUGH SUNDAY...THEN DRY AFTER THAT...THOUGH LITTLE
CHANGE IN AIRMASS MEANS ISOLD TSRA MAY BE POSSIBLE EVEN THEN. TOO
FAR OUT TO TELL AT THIS TIME. AFTER A SUBTLE DOWN TICK IN TEMPS AND
DEW POINTS NEXT 48 HOURS...WILL RETURN TO HOT AND HUMID CONDITIONS
FRIDAY ON THROUGH THE WEEKEND AND INTO NEXT WEEK. STAYED VERY CLOSE
TO HPC GUIDANCE IN THE LONG TERM. IN THE SHORT TERM...USED A BLEND
OF GFS AND NAM MOS NUMBERS FOR MAXS AND MINS.

.AVIATION... SHRA/TSTM DEVELOPMENT IS EXPECTED THROUGH THE
AFTERNOON...AND INCLUDED CB AT ALL TAF SITES. ADDED A TEMPO GROUP
AT KCGI GIVEN CURRENT RADAR TRENDS. CONVECTION SHOULD TAPER OFF BY
00Z...WITH VFR CONDITIONS EXPECTED OVERNIGHT. AREAS THAT RECEIVE
PRECIP MAY SEE SOME MVFR FOG AFTER 06Z...BUT WILL NOT INCLUDE THAT
UNTIL WE SEE WHAT SITES HAVE ACTIVITY THIS AFTERNOON.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, Jun 15, 4:14 PM EST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
414 PM CDT TUE JUN 15 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-161000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
414 PM CDT TUE JUN 15 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT

THE ENTIRE QUAD STATE AREA IS UNDER A SLIGHT RISK FOR SEVERE
THUNDERSTORMS...WITH A MODERATE RISK ACROSS MOST OF SOUTHERN
ILLINOIS...ALL OF SOUTHWEST INDIANA AND A SMALL PART OF NORTHERN
KENTUCKY.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE LIKELY THIS
AFTERNOON AND INTO TONIGHT. SEVERE STORMS CAPABLE OF STRONG WINDS
OF 60 TO 70 MPH AND MARGINALLY SEVERE HAIL WILL BE POSSIBLE.
MOVEMENT OF THE ACTIVITY WILL BE NORTHEAST AROUND 40 MPH. LOCALLY
HEAVY RAIN WILL ALSO BE LIKELY...ALONG WITH VERY FREQUENT
LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS NEAR THE TENNESSEE AND
ARKANSAS BORDERS WITH MISSOURI AND KENTUCKY WEDNESDAY. THEN A DAILY
CHANCE OF STORMS EXISTS THURSDAY ON THROUGH THE WEEKEND. A BRIEF
PULSE SEVERE STORM CANNOT BE RULED OUT...BUT MOST OF THE ACTIVITY
SHOULD BE NON SEVERE.

HOT AND HUMID WEATHER WILL PREVAIL FROM FRIDAY AND THIS WEEKEND ON
INTO THE FIRST PART OF NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED THIS AFTERNOON AND TONIGHT.

In the hours before

Local storm report, Jun 15, 3:16 PM EST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
316 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0219 PM     TSTM WND GST     CAPE GIRARDEAU          37.31N 89.55W
06/15/2010  M61 MPH          CAPE GIRARDEAU     MO   ASOS

&&

JAYSONW
Local storm report, Jun 15, 3:27 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
327 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     W VIENNA                37.41N 88.89W
06/15/2010                   JOHNSON            IL   EMERGENCY MNGR

            REPORTS OF SEVREAL TREES DOWN IN CYPRESS AND WEST VIENNA

&&

JAYSONW
Local storm report, Jun 15, 3:37 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
337 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TSTM WND GST     DU QUOIN                38.00N 89.24W
06/15/2010  M66 MPH          PERRY              IL   LAW ENFORCEMENT

            SUNSET MEMORIAL PARK CEMETARY ON U.S. 51 NORTH OF DU
            QUOIN

&&

JAYSONW
Local storm report, Jun 15, 3:41 PM EST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
341 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     TSTM WND DMG     W VIENNA                37.41N 88.89W
06/15/2010                   JOHNSON            IL   TRAINED SPOTTER

            TREES DOWN NEAR 37 SOUTH AND HOUND DOG RIDGE ROAD NORTH
            OF CYPRESS.

&&

JAYSONW
Local storm report, Jun 15, 3:53 PM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
353 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND DMG     4 NW GALATIA            37.88N 88.67W
06/15/2010                   SALINE             IL   EMERGENCY MNGR

            TREES DOWN

&&

JAYSONW
Local storm report, Jun 15, 4:24 PM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
424 PM CDT TUE JUN 15 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     LA CENTER               37.07N 88.97W
06/15/2010                   BALLARD            KY   LAW ENFORCEMENT

            TREES REPORTED DOWN OVER CITY STREET AND REPORTS OF
            MARBLE SIZED HAIL

&&

JAYSONW

The radar

The Evansville,IN radar (KVWX), 47 km away, was scanning. The volume nearest the first event began at 21:28 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pike

When
June 15, 4:27 PM EST
Where
Pike County, Petersburg to Winslow
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
38.500, -87.280

Trees were blown down in Winslow and Petersburg.

Thunderstorm Wind, Posey

When
June 15, 3:39 PM CST
Where
Posey County, 3 mi W of Poseyville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
38.170, -87.835

Tree limbs at least six inches in diameter were down.

Thunderstorm Wind, Gibson

When
June 15, 3:45 PM CST to 4:00 PM CST
Where
Gibson County, 4 mi W of Owensville to Princeton
Measured
65 kt (75 mph) estimated gust
Property damage
$75,000
Reported by
Law Enforcement
Coordinates
38.270, -87.754

Widespread damage occurred throughout Princeton, where two windows were blown out of the county courthouse. Numerous trees and power lines were blown down. Between 30 and 50 trees were blown down from west of Owensville to Princeton. The damage was more in pockets than continual. At a radio station on U.S. Highway 41 at State Route 64 on the west side of Princeton, a wind gust to 60 mph was measured as the power went out. Wind gusts were estimated near 70 mph after the power went out in Princeton. A trained spotter in the west part of Fort Branch measured a wind gust to 60 mph.

Thunderstorm Wind, Vanderburgh

When
June 15, 4:10 PM CST to 4:25 PM CST
Where
Vanderburgh County, Mc Cutchanville to Evansville
Measured
52 kt (60 mph) estimated gust
Injuries
2 direct, 0 indirect
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
38.070, -87.530

In Evansville, two people were injured when a tree fell on the bedroom, hallway, and living room of a house. Both were transported to a hospital with non life-threatening injuries. One suffered a head injury, and the other had a neck injury. Both injured people were attempting to leave the house through the front door when the tree landed on the home. They exited through the back door after being injured. The structural damage to the house was moderate to major. Elsewhere, there were numerous reports of utility lines blown down in McCutchanville. A trampoline blew in front of cars on the Lloyd Expressway in Evansville. Trained spotters estimated wind gusts near 60 mph in Evansville.

Thunderstorm Wind, Spencer

When
June 15, 4:58 PM CST
Where
Spencer County, Rockport
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
37.880, -87.050

Tree limbs were blown down. A trained spotter estimated sustained winds around 40 mph with peak gusts near 60 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 234192, 234211, 234168, 234172, 234173.